Pain and medication

Hi there, I've got some pretty bad arthritis in my elbows, the right arm has had 3 bone spur removals as my arm has lost a lot of range of motion, I've also got a damaged ulner nerve in my right arm on which I've had two operations, 5 ops and I'm in a worse place now, im on morphine , duloxatine and gabapentin, I was on high doses of all these drugs but decided to taper down, I've hardly out of my room now for days I'm so fatigued I can't even walk my dogs, I beginning to think am I going to be this way forever?? Does anyone feel that they spend there lives battling between meds, sleep and doctors appointments , I'm only 49 and I see more active pensioners. I've recently ordered some provagil of the web in an effort to beat the fatigue caused by meds.💊💊💊

10 Replies

oldestnewest
  • Hi I am sorry to hear this. I do feel for you as along with depression I also have copd (only mild though) and a chronic bad back. I am a bit older than you at 61 but most people older than me can still walk faster and further than I can. I walk my sisters dog every day as she has severe osteoarthritis but fortunately there is a park just over the road and that's usually where she ends up.

    I hope things improve for you soon. x

  • I'll tell you what buddy, I was hit by a speeding car when I was 17 years old…nearly 40 years ogo. I had ALL my lower bones broken, 50 surgical procedures including both knees replaced…I've tried all the medications, including antidepressants, anti-inflammatory crap, this shit, that shit, and the only thing that helps for the pain is narcotics AND exercise. If you don't get LOTS of exercise, there won't be enough pain meds. If you rely on these drugs you mentioned without plenty of exercise, you'll be in a loosing battle. As far as depression, I'm not sure what to suggest for that, I smoke pot for that, and it works for me. Don't always trust what the doctors give you. Good luck

  • Hi ha my friend from Toronto, it's exercise that got me in this state, I trained in gyms for the years, went from 14 stone of flesh to 18 stone of pretty much solid muscle, 20 inch arms , 49!inch chest , bigger neck than tyson, worked the doors for years, 2and half years at ministry of sound, then I start to mess about sparring with some guys I trained with, it's then I noticed I couldn't fully extend my right arm, had an to straighten it, failed , fell over in snow and hit my elbow compressed ulner nerve, had it decompressed , failed , surgeon said he could straighten my arm, failed , had another op to move the nerve and straighten arm failed .id love to get back in the gym two years ago I was 16 stone ten percent body fat and my arm got so painfull I couldn carry on.sick or what😭

  • Hi Baddog,

    *Sorry - this has become much, much longer than I originally intended!*

    I totally understand the battle between meds, sleep and life in general! I'm now 59, by the way. I've got quite severe arthritis throughout; particularly in my knees (new one 8 years ago, didn't really help), shoulders (both need replacing, apparently), and neck. Had two discs removed - L5/S1 in 1990, and C5/C6 in September this year. Trouble with bone spurs both times, especially before the neck op this year. I also have bipolar disorder, and I've been on heavy duty psych drugs for over 25 years. The weight gain always associated with these drugs has considerably worsened the pain in my joints, and probably the joints themselves.

    I came off an opiate painkiller recently, because of the horrible side effects - now I STILL have the side effects, and a lot more pain! I am ALSO, like you, unmotivated, tired most of the time, and can hardly get out of bed. Bummer. I've had to resort to gabapentin this very evening, in the hopes that it will at least do something about the pain. I'm also about to start withdrawing from all psych meds, because of the proven damage they do to the brain and other organs.

    **(I really didn't intend to play "I've got more problems than you have", although it might look like that! I'm a lot older than you are, and must expect at least some deterioration in my skeleton. I don't seem to have much obvious nerve damage, unlike you. That must be hard to deal with at your young age.)**

    Are you taking duloxetine for the pain, by the way? It's a sod of a drug, even as an antidepressant, and could actually be causing a few of the problems you have. It can cause sleepiness (10-20% of patients). It also has some other unpleasant side effects - google it, or google "Cymbalta", which is its brand name.

    Withdrawal from duloxetine is the same as coming off any SSRI/SNRI (which is what it is) - google "withdrawal from SSRIs", and, amongst many other nasty happenings, you'll find: depression/low mood (i.e. lack of motivation) and lethargy.

    Which type of morphine are you taking? Some are better than others, but oxycodone, hydromorphine, and sometimes tramadol, are not nearly as effective as the other brands. I'm afraid that withdrawing from any morphine based drug is horrid.

    Withdrawing from gabapentin is very unpleasant as well, which is why I resisted starting it at all. However, needs must! There are lots of Forums on the internet about gabapentin and withdrawal, and you might find some help in those. Ditto the other drugs you are reducing.

    I'm so sorry you are finding tapering down these drugs so very difficult. The doctors who originally prescribe them don't tell you all about that bit, do they??

    There are alternatives for arthritic and neuropathic pain. Have you tried a tricyclic antidepressant, such as amitriptyline? NICE guidelines suggest that as a first-line treatment. I'm assuming you currently take 1000 mgs paracetamol 4 times a day, and an NSAID, like ibuprofen. If you take a drug like ibuprofen, by the way, you should also take something like lansoprazole to protect the lining of your stomach. If you haven't been prescribed these two drugs as well as everything else, you should go back to your GP and ask for them.

    Apologies again for such a very long post! You're probably bored or asleep by now, if you actually made it to the end anyway! GOOD LUCK - it really is worth keeping at it.

  • Hi piglet, thanks for your post and in no way is it too long !! I'm on zomorph er, I'm down to 80 mg x2 daily and 1800 mg gabapentin, today I felt nailed to the bed , like I couldn't move my arms or legs. I am now starting to really feel the pain back though and I'm starting to think how much lower I can go , I've tried most of the antidepressents without much luck, they all seem to slow me down at best and bedridden at worst . I'm starting to wonder now about the cymbalta , I read somewhere that long term use can cause Joint pain. Are you in the uk or u.s.a? I've lost faith in the doctors over here most of the time theye don't even look at your face, I've even had them call in another doctor to take over or advise them!! Pain management isn't that great either, my next appointment is in March!! I've not gone down the paracetamol and ibrufen route. Anyway that's my rant , you're go!! X

  • I'd stay away from all of the drugs you mentioned, ESPECIALLY the anti-inflammatory meds. The orthopaedic surgeon in Toronto who replaced both my knees in 2005 & 2006, told me to bring the anti-inflammatory drugs and the Mobicox (which nearly caused a heart attack in me) back to the pharmacy to destroy. He said he'd much rather see me on the Percocet and OxyContin. This is no small northern town loser doctor either…like some I know. Try and get into some exercise regimen…like swimming in you're over weight. I ride a bicycle as much as possible, and I've lost plenty of weight. Physically, I feel fantastic, mentally, I could die. Just sayin'. Best of luck, I know your pain first hand, trust me.

  • Hello

    Foff

    I understand your anger regards your conditions and feel sorry for you and your conditions

    We do not use bad language on this site could you please keep that tone down.

    I understand you come from Toronto, welcome to the site.

    There are many people on site who suffer other problems including severe pain and the Depression associated with Chronic Pain, so you are not alone.

    Yes I understand your anger as I have suffered my condition now for over thirty years.

    When your anger is so raw because of the situation you find yourself in your anger needs to be controlled so I would advise if not done already to be referred for your understandable mental health condition.

    Also I would ask if not already to ask your Family Doctor to arrange a course with a Pain Management Team. We all suffer anger, it is a negative problem and will be counter productive in learning how to live with your conditions

    Healthunlocked has another site called PAIN CONCERN, sometimes I write threads on that page. The members there can also help you control your pains.

    The use of flowery words there are not allowed as there are many there who have some very severe conditions and do not swear.

    Good Luck

  • Well said Bob. I was just wincing at some of the language. x

  • Bob I am delighted that you brought up the problem of bad

    Language, I hate it and do notice a lot of it lately, so thanks

    For your sensible way of pointing it out.

    Hannah x

  • Yes baddog

    I have extensive Psoriatic Arthritis, had it now for over thirty years, have you been to the Pain Clinic ?

    Have been on opiates now for the thirty years, was shown how to use the medications by reducing and increasing when needed etc.

    Like you I have nerve damage and associated chronic pain, I suppose we have to be philosophical about it. My hands are developing Trigger Finger and I am having problems with them, will have injections in the New Year

    BOB

You may also like...